Alert archive / Idaho / Red Flag Warnings in 2019

Red Flag Warning 13, NWS Pocatello, ID

August 4, 2019Butte County, Custer County, Lemhi County, Idaho

NWS Pocatello, ID issued this red flag warning at Aug 4, 2019, 3:31 AM MDT for Butte County, Custer County, Lemhi County, Idaho. It took effect at Aug 4, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2019, 3:31 AM MDT (09:31 UTC)
In effect from
Aug 4, 2019, 12:00 PM MDT
Expired
Aug 4, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Custer County, ID, Lemhi County, ID

The radar

The Pocatello radar (KSFX), 160 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
3124 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS85 KPIH 040931
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
331 AM MDT Sun Aug 4 2019

IDZ476-042100-
/O.NEW.KPIH.FW.W.0013.190804T1800Z-190805T0300Z/
Lemhi and Lost River Range/Challis NF-
331 AM MDT Sun Aug 4 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for scattered thunderstorms, which is in effect from noon
today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 476 Lemhi and Lost River 
  Range/Challis NF.

* THUNDERSTORMS...Scattered thunderstorms with frequent lightning. 

* OUTFLOW WINDS...Gusts of 30 to 40 mph possible near
  thunderstorms.  

* IMPACTS...Frequent lightning may result in new fire starts and
  gusty outflow winds may create erratic fire behavior.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

* Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$
1 follow-up statement
056 
WWUS85 KPIH 042032
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
232 PM MDT Sun Aug 4 2019


IDZ476-050300-
/O.CON.KPIH.FW.W.0013.000000T0000Z-190805T0300Z/
Lemhi and Lost River Range/Challis NF-
232 PM MDT Sun Aug 4 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 476...

* AFFECTED AREA...Fire Weather Zone 476 Lemhi and Lost River 
  Range/Challis NF.

* THUNDERSTORMS...Scattered thunderstorms with frequent 
  lightning.

* OUTFLOW WINDS...Gusts of 30 to 40 mph possible near 
  thunderstorms.

* IMPACTS...Frequent lightning may result in new fire starts and 
  gusty outflow winds may create erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

* Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 4, 2:48 AM MDT, 43 minutes earlier.

Area forecast discussion, Aug 4, 2:48 AM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
248 AM MDT Sun Aug 4 2019

.SHORT TERM...Today and Monday. Another monsoon push is still
forecast for today and this evening. We have some overnight
showers and isolated storms across the Snake Plain into the Teton
Valley and also toward the Montana border. We could see some of
this lingering this morning, but chances are quite low. As we get
into this afternoon, expect things really kick off. The best
chances for thunderstorms will be across the southern/eastern
benches of the Snake Plain...then south and east into the
mountains toward Driggs and Bear Lake. Another pocket of higher
coverage is expected from around Galena Summit and the
Boulders/Pioneers northeast across the central mountains. Other
mountainous areas will see more isolated coverage. The question
becomes about what amount of thunderstorm coverage we might see
across the Snake Plain and Magic Valley from outflow. It does
appear that we will see some development mainly across Craters,
the INL and northeast toward I-15. At the moment, we didn't go
gangbusters due to lower confidence...but the day shift may have
to push chances higher if we see a more definitive signal. We will
see a "mix" of dry and wet storms. That means some will produce
little rainfall and gusty winds. Expect this with initial
development and with most storms farther west (although isolated
storms in these areas COULD produce brief heavy rain). For other
storms, we will likely see some wind gusts...but a better chance
of locally heavy rainfall. We could see storms producing
0.10-0.25" of rain if not more in these areas. At the moment, we
are NOT expecting severe storms. Showers and storms should
quickly die down overnight, with a few lingering across the Bear
River Range and Bear Lake. For Monday, the air appears to be a bit
drier...helping limit thunderstorm coverage and potential for
heavier rainfall. Storms should be limited to the mountains and
highlands and more isolated in nature. The exception is around
Island Park, Centennials and around Gilmore Summit. Even with a
bit more cloud cover later today, we should remain above average
temperature wise. We will probably end up a bit warmer tomorrow,
but not by much.  Keyes

.LONG TERM...Tuesday through next weekend. The ridge high pressure
nudges a bit more northwest. This should actually keep most of
monsoon moisture north and west of us, but still enough for daily
showers and storms across the central mountains and Island
Park/Centennial Mountains daily for through Wednesday. For
Thursday and potentially Friday, a storm forms off the coast and
starts moving inland. This will actually push the monsoon
moisture back over eastern Idaho for a better chance of showers
and thunderstorms. It does appear we may get an added moisture
boost from Tropical Storm Gil. We kicked the chance of rain up a
bit, but certainly not very high as we are still a ways out from
this happening. We will likely see some overnight showers/storms
just like we've been seeing off and on the past few days. We
should this storm by next weekend swinging northeast across
Pacific Northwest and along the US/Canada border. We should drier
air moving in, slightly cooler temperatures and some gusty winds
as well.  Keyes

&&

.AVIATION...Main impact today will be thunderstorm development this
afternoon and have vicinity at all TAF sites after 20Z.  Not
expecting significant winds today but will have wind gusts over 30
knots near any thunderstorms.  Conditions will remain VFR.
GK

&&

.FIRE WEATHER...A return of monsoonal moisture on southerly flow aloft is expected
today with isolated to scattered thunderstorms across the entire
region.   Have issued a red flag warning for zone 476 for scattered
storms after noon through 9 pm.   Have some scattered activity
mainly in zones 413 and 411 and parts of 410 but at this point not
critical fuels yet in 411 and 413.  The thunderstorms today will be
the biggest impact in the short term.  Expect thunderstorms Monday
and Tuesday as well but less widespread area wise and mainly in high
elevations.  Hot conditions will continue through Tuesday with well
above normal temperatures.  Isolated thunderstorms will continue
through much of the week.  Cooler temperatures may return by next
weekend.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:38 PM MDTSpecial Weather StatementPIHPower52 min
Aug 4, 3:55 PM MDTSpecial Weather StatementPIHPower50 min
Aug 4, 4:00 PM MDTSpecial Weather StatementPIHBannock45 min
Aug 4, 4:56 PM MDTSpecial Weather StatementPIHBannock34 min
Aug 4, 5:26 PM MDTSpecial Weather StatementPIHJefferson49 min
Aug 4, 5:46 PM MDTSpecial Weather StatementPIHClark44 min

Nearby

Red Flag Warnings in Idaho, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.